Pill a Day image

New research suggests that regular use of aspirin, acetaminophen and other analgesics can substantially increase the risk of hearing loss, especially in men younger than 50.

Researchers report in the American Journal of Medicine that use of acetaminophen more than twice a week by such men doubles the risk of hearing loss, use of ibuprofen and related non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk by nearly two-thirds, and regular use of aspirin increases it by about a third.

Studies in animals and anecdotal reports in humans indicate high doses of the analgesics can interfere with hearing, but there have been few studies looking at regular use and none studying acetaminophen (one brand name is Tylenol), according to the authors.

Dr. Sharon G. Curhan of Brigham and Women's Hospital in Boston and her colleagues studied 26,917 men enrolled in the Health Professionals Follow-up Study. Their ages ranged from 40 to 75 at enrollment in 1986. Every two years, the men filled out questionnaires about their use of various drugs, as well as other lifestyle factors.

Controlling for a variety of other risk factors, the researchers found that among all men who used aspirin at least twice a week ᅠthere was a 12% increased risk of hearing loss. Among those who used ibuprofen and related analgesics, there was a 21% increase; for those who used acetaminophen, a 22% risk. But the risk was much higher when they considered only men younger than 50. In that group, there was a 33%ᅠ increased risk for aspirin use, a 61% increase for ibuprofen and related NSAIDs, and a 99% increase for acetaminophen.

It is now recognized that many drugs are ototoxic, meaning they could contribute to hearing loss. To learn more about ototoxic drugs visit the Better Hearing Institute web page on ototoxic drugs.

Provided by: The Better Hearing Institute